Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 13, 2005, 12:57 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 12:57 PM EDT (16:57 UTC)
- Expired
- Jul 13, 2005, 1:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 29 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:20 PM EDT | TSTM WND GST 60 | 1 Nw Peletier, NC | NWS EMPLOYEE ESTIMATED WINDS GUSTING TO 60 MPH AT 120 PM NEAR PELETIER IN WESTERN CARTERET COUNTY. |
| Jul 13, 1:25 PM EDT | WATERSPOUT 0 | Emerald Isle, NC | NUMEROUS WATERSPOUTS SIGHTED |
| Jul 13, 1:30 PM EDT | TSTM WND DMG | Vanceboro, NC | LAW ENFORCEMENT REPORTED LIMBS DOWN ON POWERLINES IN VANCEBORO. |
| Jul 13, 1:35 PM EDT | TORNADO | Broad Creek, NC | OUTDOOR FURNITURE DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 131659
SVRMHX
NCC031-049-131730-
/O.NEW.KMHX.SV.W.0034.050713T1657Z-050713T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1257 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
CARTERET COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 130 PM EDT
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FORMING IN WESTERN CARTERET COUNTY.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF CATFISH LAKE TO CEDAR POINT...OR
ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF TRENTON TO
SWANSBORO...AND MOVING EAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PELETIER AROUND 105 PM EDT...
EMERALD ISLE AROUND 115 PM EDT...
CATFISH LAKE AROUND 120 PM EDT...
BROAD CREEK AROUND 130 PM EDT...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3470 7709 3477 7716 3482 7704 3484 7710
3506 7710 3519 7742 3523 7746 3531 7744
3534 7725 3541 7718 3525 7690 3515 7699
3510 7695 3501 7698 3491 7677 3495 7669
3489 7663 3484 7695 3471 7693 3464 7710
$$
31 follow-up statement
000
WWUS52 KMHX 131714
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 PM EDT WED JUL 13 2005
NCC031-049-131730-
/O.CON.KMHX.SV.W.0034.000000T0000Z-050713T1730Z/
CRAVEN NC-CARTERET NC-
114 PM EDT WED JUL 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM EDT FOR
CARTERET AND CRAVEN COUNTIES...
AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF STELLA TO CAPE CARTERET...OR
ALONG A LINE EXTENDING FROM 8 MILES WEST OF HAVELOCK TO EMERALD
ISLE...MOVING EAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BROAD CREEK AROUND 130 PM EDT...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3470 7709 3477 7716 3482 7704 3484 7710
3506 7710 3519 7742 3523 7746 3531 7744
3534 7725 3541 7718 3525 7690 3515 7699
3510 7695 3501 7698 3491 7677 3495 7669
3489 7663 3484 7695 3471 7693 3464 7710
$$
5What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:51 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 13, 9:51 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 951 AM EDT WED JUL 13 2005 .SHORT TERM UPDATE...IMPRESSIVE CONVECTIVE COMPLEX DEVELOPED LAST NIGHT OVER NE CORNER OF STATE IN LOW LVL THETA-E RDG WITH GOOD DIFL ALOFT. OUTFLOW FORM THIS CONVECTION HAS BEEN SPREADING SLOWLY S AND W WITH ADDITIONAL SHRA/TSRA DEVELOPING ALONG IT. MSAS SHOWS BEST INSTAB AND THETA-E OVER WRN PART OF CWA AND EXPECT WILL SEE GOOD DEVELOPMENT THESE REGION LATER THIS MORNING AND AFTN...ESPLY IF OUTFLOW CONTS TO PROGRESS INLAND. WILL UPDATE TO GO WITH HIGHER POPS INLAND IF NEEDED. WL LIKELY LOWER HIGHS A BIT NE PARTS GIVEN THE COOLING FROM ALL THE RAIN. && AVIATION...MOST AREAS INDICATING VFR CONDITIONS...EXCEPT FOR COASTAL AREAS AND THE OUTER BANKS N OF OCRACOKE...WHERE SHOWERS AND TSTMS ARE PRODUCING MVFR/IFR CONDITIONS. SCT SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP OVER THE REST FA THIS AFTERNOON...WITH MVFR/IFR CONDITIONS PSBL. && MARINE...SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER THE SOUNDS AND THE COASTAL WATERS N OF OCRACOKE INLET...AND ARE PRODUCING LOCALLY HIGHER WINDS AND SEAS. WILL BUMP SEAS UP TO 4 FT FOR COASTAL WATERS N OF OCRACOKE. REMAINDER OF FCST IS ON TRACK FOR NOW. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RF
Hazardous weather outlook, Jul 13, 4:15 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 AM EDT WED JUL 13 2005 AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095- 098-103-104-140815- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO 40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE- BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 415 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED WITH SOME LOCALLY HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE AFTERNOONS AND EVENINGS...WITH SOME LOCALLY HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 13, 10:41 AM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1041 AM EDT WED JUL 13 2005 NCZ029-080-131545- BEAUFORT-MARTIN- 1041 AM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND MARTIN COUNTIES UNTIL 1145 AM EDT... AT 1041 AM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES NORTHWEST OF BELHAVEN...OR ABOUT 10 MILES NORTHEAST OF WASHINGTON...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINETOWN AT 1055 AM EDT...TERRA CEIA AT 1115 AM EDT...BATH AT 1130 AM EDT... YEATESVILLE AT 1135 AM EDT...BAYVIEW AT 1140 AM EDT...RANSOMVILLE AT 1145 AM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:27 AM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 13, 6:40 AM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 13, 1:21 PM EDT | Special Marine Warning | MHX | 39 min | |
| Jul 13, 1:21 PM EDT | Tornado Warning | MHX | Carteret | 24 min |
| Jul 13, 1:44 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 31 min |
| Jul 13, 2:02 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.